MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT0406
Medical Device Problem Code Difficult or Delayed Activation (2577)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/29/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery (ica) for a subarachnoid hemorrhage (sah) using penumbra smart coils (smart coils).During the procedure, the physician deployed the first smart coil into the target vessel and then attempted to detach it using a penumbra smart coil detachment handle (handle).The physician confirmed that the pet lock was separated and therefore assumed that the smart coil had successfully detached in the target vessel.However, upon retracting the smart coil pusher assembly, the physician noticed that the embolization coil was still attached to the pusher assembly.Therefore, the physician manually detached the smart coil in the target vessel and then removed the pusher assembly from the patient's body.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Result: the pet lock on the proximal end of the penumbra smart coil pusher assembly was broken, and the pull wire was partially withdrawn.The pusher assembly was kinked in multiple locations along the hypotube.The pusher assembly was kinked along the distal flexible zone approximately 32.5, 40.0, and 42.5 cm from the distal end.The embolization coil was detached from the pusher assembly.The distal detachment tip (ddt) inner diameter (id) was measured to be within specification.Conclusion: evaluation of the returned device revealed that the pet lock was broken and the pull wire was partially withdrawn, and confirmed that the ddt id was within specification.A broken pet lock is, by design, an indication that a pull force greater than the pet lock tensile strength was applied to the pull wire, typically in an attempt to detach the embolization coil.Extreme tortuosity along the majority length of the pusher can cause a build-up of friction between the pull wire and the inner pusher hypotube, overcoming the force that the handle is able to apply.Since the embolization coil was detached by the physician the root cause of this complaint could not be determined.Further evaluation revealed kinks in multiple locations along the pusher assembly.This damage was likely incidental, and may have been caused due to improper handling during packaging the device for return transit.All penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.Handles are 100% functionally tested during incoming quality inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Additional Manufacturer Narrative
Additional information received from the distributor on 8/31/2016.
 
Event or Problem Description
Additional information was received from the distributor on 8/31/2016 to clarify how the procedure was completed; therefore, the event description has been updated as follows: the patient was undergoing a coil embolization procedure in the internal carotid artery (ica) for a subarachnoid hemorrhage (sah) using penumbra smart coils (smart coils).During the procedure, the physician deployed the first smart coil into the target vessel and then attempted to detach it using a penumbra smart coil detachment handle (handle).The physician confirmed that the pet lock was separated and therefore assumed that the smart coil had successfully detached in the target vessel.However, upon retracting the smart coil pusher assembly, the physician noticed that the embolization coil was still attached to the pusher assembly.Therefore, the physician manually detached the smart coil in the target vessel and then removed the pusher assembly from the patient's body.The procedure was completed using additional smart coils and the same handle.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #03 mfr report: 1.510(k).Please note that the following section was missed on the follow-up #1 report and is being included on this follow-up #03 mfr report: 2.Narrative/corrected data.Result: the pet lock on the proximal end of the penumbra smart coil pusher assembly was broken, and the pull wire was partially withdrawn.The pusher assembly was kinked in multiple locations along the hypotube.The pusher assembly was kinked along the distal flexible zone approximately 32.5, 40.0, and 42.5 cm from the distal end.The embolization coil was detached from the pusher assembly.The distal detachment tip (ddt) inner diameter (id) was measured to be within specification.Conclusion: evaluation of the returned device revealed that the pet lock was broken and the pull wire was partially withdrawn, and confirmed that the ddt id was within specification.A broken pet lock is, by design, an indication that a pull force greater than the pet lock tensile strength was applied to the pull wire, typically in an attempt to detach the embolization coil.Extreme tortuosity along the majority length of the pusher can cause a build-up of friction between the pull wire and the inner pusher hypotube, overcoming the force that the handle is able to apply.Since the embolization coil was detached by the physician the root cause of this complaint could not be determined.Further evaluation revealed kinks in multiple locations along both the pusher assembly hypotube and distal flexible section.The damage to the hypotube likely occurred due to forceful use of the smart coil.These observed kinks likely contributed to the build-up of friction between the pull wire and the inner pusher lumen.The damage to the distal flexible section of the pusher assembly was likely incidental, and may have been caused due to improper handling during packaging the device for return transit.All penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.Handles are 100% functionally tested during incoming quality inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5842009
Report Number3005168196-2016-01106
Device Sequence Number16448292
Product Code HCG
UDI-Device Identifier00814548015071
UDI-Public00814548015071
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/03/2016
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date04/14/2021
Device Catalogue Number400SMTSFT0406
Device Lot NumberF68949
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/29/2016
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 07/03/2016
Supplement Date Received by ManufacturerNot provided
Not provided
01/14/2005
Initial Report FDA Received Date08/02/2016
Supplement Report FDA Received Date08/29/2016
08/31/2016
02/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age60 YR
Date Report Sent to FDA01/01/2005